Alert archive / Ohio / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 166, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 23, 2013, 3:34 PM EDT for Portage County, Summit County, Ohio. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2013, 3:34 PM EDT (19:34 UTC)
- Expired
- Jul 23, 2013, 4:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Portage County, OH, Summit County, OH
The radar
The Cleveland radar (KCLE), 56 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:55 PM EDT | HAIL 1 | Akron, OH | |
| Jul 23, 4:00 PM EDT | HAIL 1 | 2 Wnw Akron, OH | QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 1:54 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
532
WUUS51 KCLE 231934
SVRCLE
OHC133-153-232030-
/O.NEW.KCLE.SV.W.0166.130723T1934Z-130723T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
334 PM EDT TUE JUL 23 2013
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN PORTAGE COUNTY IN NORTHEAST OHIO
SUMMIT COUNTY IN NORTHEAST OHIO
* UNTIL 430 PM EDT
* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
WEST OF CUYAHOGA FALLS...AND MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
AKRON...
RAVENNA...
CUYAHOGA FALLS...
TALLMADGE...
TALLMADGE...
MOGADORE...
KENT...
STREETSBORO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4092 8165 4098 8165 4099 8168 4124 8167
4123 8100 4099 8100 4099 8141 4093 8142
4091 8143
TIME...MOT...LOC 1934Z 278DEG 23KT 4114 8162
$$
KOSARIKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:54 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 23, 1:54 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 154 PM EDT TUE JUL 23 2013 .SYNOPSIS... A COLD FRONT OVER THE WESTERN GREAT LAKES WILL MOVE ACROSS THE LOCAL AREA THIS AFTERNOON. CANADIAN HIGH PRESSURE WILL BEGIN TO BUILD OVER THE REGION FROM THE NORTHWEST ON WEDNESDAY. ANOTHER FRONTAL SYSTEM IS EXPECTED TO AFFECT THE REGION ON SATURDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... CONTINUING TO MONITOR LATEST RADAR AND SATELLITE TRENDS FOR EXPANSION OF CONVECTION THIS AFTERNOON. SHOWERS AND THUNDERSTORMS STARTING TO MOVE INTO THE NE LAKESHORE WITH ENHANCED CU FIELD EXTENDING SW ACROSS OHIO. MEANWHILE CLOUDS HAVE CLEARED OUT IN NW OHIO WITH SUBSIDENCE BEHIND THE SHORTWAVE. THE FORECAST HAS BEEN UPDATED TO REFLECT TRENDS WITH SCATTERED ACTIVITY STILL EXPECTED TO FILL IN ACROSS NE OHIO. GREATER UNCERTAINTY IS HOW THINGS WILL PLAY OUT IN THE WEST AS THE FRONT IN MICHIGAN APPROACHES LATER THIS AFTERNOON. SEVERAL OF THE HI-RES MODELS SHOW COVERAGE OF STORMS EXPANDING IN NRN OHIO AS THE STRONGER FRONTAL FORCING APPROACHES. STILL UNSURE ABOUT WHAT INFLUENCE THE DRIER MID- LEVEL AIR WILL HAVE ON THIS. EXPECTING IT TO BE A FEW HOURS BEFORE THE WESTERN COUNTIES SEE ANYTHING...BUT WILL CONTINUE TO CARRY A CHANCE AS WE WATCH THE EVOLUTION OF STORMS WITH THE FRONT. PREVIOUS DISCUSSION...REGIONAL RADARS SHOW SHOWERS MOVING INTO WESTERN LAKE ERIE ON THE LEADING EDGE OF THE DEEPER MOISTURE AS EVIDENCED BY THE 12Z DTX SOUNDING. THIS IS AHEAD OF THE ACTUAL COLD FRONT WHICH EXTENDS FROM NEAR THE SAGINAW BAY SW TOWARDS CHICAGO. ENOUGH HEATING IS EXPECTED TODAY FOR MODERATE INSTABILITY TO DEVELOP BY EARLY AFTERNOON WITH AN EXPANSION OF SHOWERS AND THUNDERSTORMS AS A SHORTWAVE MOVES THROUGH THE FLOW ALOFT. THIS WILL OCCUR OUT AHEAD OF THE ACTUAL FRONT WHICH IS NOT PROGGED TO ARRIVE IN NW OHIO UNTIL LATE AFTERNOON WITH DRIER AIR ALREADY WORKING INTO THE MID- LEVELS BY THAT POINT. THE STORM PREDICTION CENTER HAS EXPANDED THE SLIGHT RISK OF SEVERE THUNDERSTORMS BACK NORTH TO INCLUDE CENTRAL AND EASTERN OHIO...EXTENDING AS FAR NORTH AS MFD/CAK/YNG. 0-6KM SHEAR OF ONLY ABOUT 25 KNOTS WILL BE MARGINAL FOR ORGANIZED CONVECTION TODAY BUT INSTABILITY SHOULD BE SUFFICIENT FOR A FEW SEVERE STORMS FROM ANY STRONGER CLUSTERS THAT DEVELOP. STRONG WINDS AND HAIL WILL BE THE PRIMARY THREATS FOR TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... WILL TRY TO END THE PRECIP FROM WEST TO EAST THIS EVENING. ALL OF THE NEW GUIDANCE SUGGESTING DRY WEATHER ALL AREAS BY 12Z. FORECAST SOUNDINGS SHOWING A DECENT LOW LEVEL INVERSION OVERNIGHT SO THE CLOUDS MAY BE TOUGH TO GET RID OF. DRY AIR WILL EVENTUALLY WIN OUT ON WEDNESDAY WITH RAPID CLEARING DURING THE MORNING HOURS. THERE WILL BE A DISTINCT AIRMASS CHANGE BEHIND THE COLD FRONT WITH DEWPOINTS FALLING THROUGH THE 50S. HAVE CONTINUED THE RECENT TREND OF LOWERING TEMPS A DEGREE OR TWO WITH EACH NEW MODEL RUN. TEMPS WEDNESDAY AND THURSDAY WILL BE WELL BELOW NORMAL. READINGS WILL BEGIN TO REBOUND ON SATURDAY. THE NEXT THREAT FOR PRECIP WILL COME AT THE VERY END OF THE PERIOD. A COLD FRONT WILL BEGIN DROP SOUTHEAST ACROSS THE GREAT LAKES FRIDAY NIGHT. WESTERN LOCATIONS HAVE A SHOT AT PRECIP BY 12Z SATURDAY. GIVEN THE CHANGING PATTERN HAVE NOT STRAYED TOO FAR FROM GUIDANCE TEMPS. && .LONG TERM /SATURDAY THROUGH MONDAY/... THE COLD FRONT STILL IS EXPECTED TO SLOWLY CROSS THE AREA SAT. COOLER AIR ARRIVING ALOFT WILL HELP WITH THE PRODUCTION OF SHRA AND TSRA WITH THE FRONTAL PASSAGE SAT. DRIER AIR ARRIVES FOR SUN BUT THE UPPER LOW MAY STILL BE STRONG ENOUGH FOR SOME INSTABILITY SHRA/TSRA TO OCCUR. ANY LINGERING CONVECTION SHOULD END IN THE EVENING THEN HIGH PRESSURE MOVING IN SHOULD PROVIDE DRY CONDITIONS FOR MOST OF SUN NIGHT THRU MON. TEMPS SHOULD TEND TO RUN A LITTLE BELOW NORMAL...ESPECIALLY ON SUN WHEN THE COOLEST AIR AT 850 MB SHOULD BE IN PLACE OVER THE CWA. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... TROUGH OF LOW PRESSURE OVER EASTERN OHIO WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE COLD FROTN OVER SOUTHEAST LOWER MICHIGAN WILL ALSO GENERATE ADDTIONAL SHOWERS AND STORMS. THE CLUSTERS OF STORMS WILL LIKELY FILL IN OVER LAKE ERIE DURING THE LATE AFTERNOON AND ALL THE ACTIVITY WILL SLIDE OFF TO THE SOUTHEAST EARLY TONIGHT. UNFORTUNATELY...THIS WILL RESULT IN "TEMPO" FORECASTS FOR A RELAITVELY LONG PERIOD OF TIME...3-6 HOURS IN MOST FORECASTS. THE WIND WILL SHIFT FROM THE NORTH TONIGHT BEHIND THE COLD FRONT. SOME MVFR STRATOCUMULUS IS POSSIBLE LATER TONIGHT AND WEDNESDAY MORNING FOR PARTS OF NE OH/NW PA. .OUTLOOK...SHOWERS AND THUNDERSTORMS MAY CAUSE NON VFR CONDITIONS SATURDAY. && .MARINE... LIGHT WINDS WILL BEGIN TO INCREASE OUT OF THE WEST TODAY AS A COLD FRONT PASSES ACROSS THE LAKE THIS AFTERNOON. WINDS QUICKLY TURN TO THE NORTH THIS EVENING AND INCREASE TO ABOUT 15 TO 20 KNOTS CAUSING WAVES TO BUILD TO 2 TO 4 FEET AND POSSIBLE 3 TO 5 FEET SO A SCA COULD BE NEEDED FOR TONIGHT. HIGH PRESSURE BUILDS INTO THE LAKE FROM THE WEST WED INTO WED NIGHT AND DIMINISHES THE FLOW. THE HIGH WILL MOVE EAST OF THE LAKE BY FRI TO ALLOW A SOUTH FLOW TO DEVELOP. A COLD FRONT REMAINS ON TRACK TO PUSH ACROSS THE LAKE SAT AND SHIFT TO FLOW TO NW BUT WIND SPEEDS LOOK TO INCREASE TO ONLY 10 TO 15 KNOTS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KUBINA NEAR TERM...KEC/KUBINA SHORT TERM...KUBINA LONG TERM...ADAMS AVIATION...KOSARIK MARINE...ADAMS
Hazardous weather outlook, Jul 23, 2:03 PM EDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 203 PM EDT TUE JUL 23 2013 OHZ011>014-020>023-029>033-036>038-047-089-PAZ001>003-241815- CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 203 PM EDT TUE JUL 23 2013 ...SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A CHANCE OF SEVERE WEATHER WITH THUNDERSTORMS WITH THE STRONGEST STORMS EXPECTED SOUTHEAST OF A LINE FROM MARION TO MANSFIELD TO MEDINA. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE STRONG WINDS AND LARGE HAIL WITH THE MOST LIKELY TIME FRAME BETWEEN 3 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. OHZ003-006>010-017>019-027-028-241815- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON- WYANDOT-CRAWFORD- 203 PM EDT TUE JUL 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THUNDERSTORMS WITH THE STRONGEST STORMS EXPECTED SOUTHEAST OF A LINE FROM MARION TO MANSFIELD TO MEDINA. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE STRONG WINDS AND LARGE HAIL WITH THE MOST LIKELY TIME FRAME BETWEEN 1 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. LEZ061-142>145-162>169-241815- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 203 PM EDT TUE JUL 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. A FEW THUNDERSTORMS MAY PRODUCE STRONG WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. LEZ146>149-241815- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- 203 PM EDT TUE JUL 23 2013 ...SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FROM 3 PM UNTIL 8 PM. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. A FEW THUNDERSTORMS MAY PRODUCE STRONG WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Jul 23, 2:31 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
231 PM EDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL CLEVELAND 41.48N 81.68W
07/23/2013 E1.00 INCH CUYAHOGA OH TRAINED SPOTTER
&&
KOSARIKThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:37 AM EDT | Dense Fog Advisory | CLE | Ashland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 20 more | 6 hr |
| Jul 23, 2:12 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 48 min |
| Jul 23, 2:16 PM EDT | Special Marine Warning | CLE | 89 min | |
| Jul 23, 2:22 PM EDT | Severe Thunderstorm Warning | CLE | Lorain, Medina | 53 min |
| Jul 23, 2:37 PM EDT | Special Marine Warning | CLE | 113 min | |
| Jul 23, 2:43 PM EDT | Areal Flood Advisory | CLE | Cuyahoga, Geauga | 3 hr |
| Jul 23, 2:48 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Portage, Summit | 42 min |
| Jul 23, 3:10 PM EDT | Severe Thunderstorm Warning | CLE | Medina | 50 min |
| Jul 23, 3:20 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Stark | 40 min |
| Jul 23, 3:46 PM EDT | Tornado Warning | CLE | Stark | 29 min |
| Jul 23, 3:53 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 67 min |
| Jul 23, 4:11 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 64 min |
| Jul 23, 4:21 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning | 39 min |
| Jul 23, 4:32 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Portage, Stark, Summit | 58 min |
| Jul 23, 4:43 PM EDT | Small Craft Advisory | CLE | 29 hr | |
| Jul 23, 5:36 PM EDT | Severe Thunderstorm Warning | CLE | Knox | 39 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.